Two-dimensional hypercomplex numbers and related trigonometries and geometries

Abstract.

All the commutative hypercomplex number systems can be associated with a geometry. In two dimensions, by analogy with complex numbers, a general system of hypercomplex numbers \(\{ z = x + uy;\;u^2 = \alpha + u \beta;\;x, y, \alpha, \beta \in {\mathbf{R}};\;u \notin {\mathbf{R}}\} \) can be introduced and can be associated with plane Euclidean and pseudo-Euclidean (space-time) geometries.

In this paper we show how these systems of hypercomplex numbers allow to generalise some well known theorems of the Euclidean geometry relative to the circle and to extend them to ellipses and to hyperbolas. We also demonstrate in an unusual algebraic way the Hero formula and Pytaghoras theorem, and show that these theorems hold for the generalised Euclidean and pseudo-Euclidean plane geometries.

This is a preview of subscription content, log in to check access.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Francesco Catoni.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Catoni, F., Cannata, R., Catoni, V. et al. Two-dimensional hypercomplex numbers and related trigonometries and geometries. AACA 14, 47–68 (2004). https://doi.org/10.1007/s00006-004-0008-2

Download citation

Keywords

  • Complex Number
  • General System
  • Number System
  • Euclidean Geometry
  • Plane Geometry